Texas, 2015

Flash Flood and Hail in Texas, May 14, 2015

May 14, 2015 · NWS SHV · 5 events in 2 counties and zones

Isolated severe thunderstorms developed during the late afternoon and early evening hours across Southeast Oklahoma and portions of Northeast Texas as a result of a very warm and unstable air mass in place. Large hail and damaging winds were reported throughout Smith County, Texas from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed during the late afternoon and early evening hours across Southeast Oklahoma and portions of Northeast Texas as a result of a very warm and unstable air mass in place. Large hail and damaging winds were reported throughout Smith County, Texas from these storms. In addition, slow moving thunderstorms containing very heavy rainfall moved over Nacogdoches County, Texas, which had seen excessively heavy rainfall for a few days prior, resulting in areas of flash flooding throughout the city of Nacogdoches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 14, 2:16 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 14, 2:16 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT THU MAY 14 2015

.DISCUSSION...
WIDELY SCATTERED SHOWERS AND THE CHANCE FOR ISOLATED TO SCATTERED
THUNDERSTORMS BEFORE SUNDOWN. OUR SURFACE WINDS ARE SOUTH WITH A
FEW GUSTS AND AIR IS IN THE MID 80S AT THIS HOUR. THE SHORT TERM
HRRR AND NAM SHOW SOME ENHANCEMENT LATE DAY OVER E TX INTO NW LA
BEFORE ENDING BY MID EVENING OR SO. HOWEVER...RIGHT NOW THE AIR
ALOFT IN MUCH DRIER THAN THIS MORNING AND MUCH OF THE CU IS LOW
TOPPED AND CAPPED WELL BELOW THE FREEZING LEVEL. SO WE WILL SEE
WHAT CAN DEVELOP...BUT OVERALL IT LOOKS MUCH BETTER FOR DRYING
AND DRAINING OVER THE NEXT FEW DAYS WITH WPC QPF ONLY A HALF INCH
EAST TO INCH AND HALF WEST.

THE SUB TROPICAL HIGHER HEIGHTS ALOFT ARE FORECAST BUILD AND EXTEND
IN OVER THE GULF OF MEXICO THIS WEEKEND AND WILL DO WELL TO
DEFLECT A REPEAT OF LAST WEEKEND. NOW IT DOES WEAKEN WITH
APPROACHING (KEY WORD) COLD FRONTS AND UPPER TROUGHS EARLY TO MID
WEEK WITH THE 5 TO 7 DAY TOTALS STILL VERY SIMILAR TO THE CURRENT
WPC/HOME PAGE POSTED 3 TO 5 WEST AND MAINLY I-30 CORRIDOR AND 1 TO
2 EAST AND SOUTH. THIS ALSO BODES WELL WITH MANY CRESTS TO OCCUR
IN THE NEXT FEW DAYS. OF COURSE THE RELEASES WILL KEEP US HIGHER
WATER THAN NORMAL INTO JUNE. MEANWHILE...OUR TEMPERATURE OVER THE
NEXT WEEK WILL FLUCTUATE LITTLE AND KEEP RIGHT AROUND THE AVERAGES
FOR MID MAY. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  84  69  83 /  30  40  30  40
MLU  69  85  70  84 /  20  40  30  50
DEQ  67  81  67  82 /  20  40  40  50
TXK  68  82  69  82 /  20  40  40  50
ELD  68  83  69  82 /  20  40  40  50
TYR  69  82  69  84 /  20  40  20  50
GGG  69  82  69  84 /  30  50  20  50
LFK  71  84  71  87 /  20  50  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, May 14, 8:50 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CDT THU MAY 14 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151500-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
950 AM CDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION THROUGHOUT TODAY AND TONIGHT...AS UPPER LEVEL DISTURBANCES
INTERACT WITH A WARM FRONT. GIVEN THE RECENT RAINS...AREA
RIVERS...STREAMS...AND CREEKS CONTINUE TO RUN HIGH. WHILE
WIDESPREAD FLOODING ISSUES ARE NOT ANTICIPATED AT THIS TIME...A
FEW ISOLATED TROUBLE SPOTS CANNOT BE RULED OUT...ESPECIALLY UNDER
HEAVIER DOWNPOURS OR WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH
OF THE NEXT SEVEN DAYS...AS UPPER LEVEL DISTURBANCES CONTINUE TO
MOVE ACROSS THE REGION. MUCH OF THIS WILL BE HIT OR MISS DAYTIME
ACTIVITY... ALTHOUGH A STALLED FRONTAL BOUNDARY LATE SATURDAY INTO
EARLY SUNDAY WILL ALLOW FOR HEAVIER RAINFALL AMOUNTS FOR AREAS OF
THE INTERSTATE 30 CORRIDOR. LOCALLY HEAVY RAINFALL MAY BE
POSSIBLE...WHICH MAY CAUSE SOME SHORT TERM ISSUES WITH FLOODING.
PERHAPS OF MORE CONCERN AT THIS TIME WILL BE THE POSSIBILITY OF
CONTINUATION OR WORSENING OF HYDROLOGIC FLOODING ON AREA RIVERS
AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 14, 2:18 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     CENTER                  31.79N  94.18W
05/11/2015                   SHELBY             TX   NWS STORM SURVEY

            NWS STORM SURVEY TEAM DETERMINED THAT STORM DAMAGE IN
            CENTER TEXAS WAS CONSISTENT WITH THAT OF STRAIGHT LINE
            WIND GUSTS TO NEAR 70 MPH. SCATTERED TREES WERE DOWNED
            ON MAINLY THE WEST SIDE OF TOWN NEAR FM 138. 5 HOMES
            SUFFERED MODERATE TO MAJOR DAMAGE FROM FALLEN TREES
            EITHER UPROOTED OR SNAPPED.

&&

EVENT NUMBER SHV1500457

13

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Smith

When
May 14, 4:48 PM CST
Where
Smith County, Whitehouse
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.230, -95.220

Hail, Smith

When
May 14, 5:22 PM CST
Where
Smith County, 1.75 mi E of Tyler
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.350, -95.270

Penny size hail fell near the intersection of Highway 31 and Loop 323.

Hail, Smith

When
May 14, 5:28 PM CST
Where
Smith County, 1.75 mi E of Bostick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.380, -95.240

Quarter size hail fell across Highway 271 one-half mile south of Interstate 20.

Thunderstorm Wind, Smith

When
May 14, 5:35 PM CST
Where
Smith County, 2.43 mi WSW of Winona
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.490, -95.210

Several large trees uprooted along Highway 16 west of Highway 155.

Flash Flood, Nacogdoches

When
May 14, 6:17 PM CST to 8:30 PM CST
Where
Nacogdoches County, 0.88 mi ENE of Nacogdoches to 0.78 mi E of Nacogdoches
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.603, -94.655

A car stalled in high water in the 200 Block of South Ferdonia Street in Nacogdoches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566823, 566824, 566825, 566826, 566828.